Alert archive / Arizona / Wind Advisories in 2023

Wind Advisory 7, NWS Tucson, AZ

March 29, 20236 counties in Arizona

NWS Tucson, AZ issued this wind advisory at Mar 29, 2023, 2:54 AM MST for 6 counties in Arizona. It took effect at Mar 30, 2023, 11:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2023, 2:54 AM MST (09:54 UTC)
In effect from
Mar 30, 2023, 11:00 AM MST
Expired
Mar 30, 2023, 7:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 9.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2023-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2023-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4380 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

643 
WWUS75 KTWC 290954
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
254 AM MST Wed Mar 29 2023

AZZ507>513-300000-
/O.NEW.KTWC.WI.Y.0007.230330T1800Z-230331T0200Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Benson, Willcox, Douglas, 
Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, 
Bisbee, and Canelo Hills
254 AM MST Wed Mar 29 2023

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST THURSDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts 45-50 mph.

* WHERE...Upper San Pedro River Valley, Eastern Cochise County 
  below 5000 feet, Upper Gila River Valley, White Mountains of 
  Graham and Greenlee Counties, Galiuro and Pinaleno Mountains, 
  Chiricahua Mountains and Dragoon and Mule and Huachuca and 
  Santa Rita Mountains.

* WHEN...From 11 AM to 7 PM MST Thursday.

* IMPACTS...Gusty winds could topple or blow around unsecured
  objects. Strong cross winds could affect high profile vehicles.
  Winds may produce areas of blowing dust, especially along 
  Interstate 10 near the Willcox Playa and between Willcox and the
  New Mexico state line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
152 
WWUS75 KTWC 292048
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
148 PM MST Wed Mar 29 2023

AZZ507>513-301200-
/O.CON.KTWC.WI.Y.0007.230330T1800Z-230331T0200Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Benson, Willcox, Douglas, 
Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, 
Bisbee, and Canelo Hills
148 PM MST Wed Mar 29 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
THURSDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts 45-50 mph.

* WHERE...Upper San Pedro River Valley, Eastern Cochise County 
  below 5000 feet, Upper Gila River Valley, White Mountains of 
  Graham and Greenlee Counties, Galiuro and Pinaleno Mountains, 
  Chiricahua Mountains and Dragoon and Mule and Huachuca and 
  Santa Rita Mountains.

* WHEN...From 11 AM to 7 PM MST Thursday.

* IMPACTS...Gusty winds could topple or blow around unsecured 
  objects. Strong cross winds could affect high profile 
  vehicles. Winds may produce areas of blowing dust, especially 
  along Interstate 10 near the Willcox Playa and between Willcox 
  and the New Mexico state line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
294 
WWUS75 KTWC 300924
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
224 AM MST Thu Mar 30 2023

AZZ507>513-310200-
/O.CON.KTWC.WI.Y.0007.230330T1800Z-230331T0200Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Benson, Willcox, Douglas, 
Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, 
Bisbee, and Canelo Hills
224 AM MST Thu Mar 30 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts 45-50 mph.

* WHERE...Upper San Pedro River Valley, Eastern Cochise County 
  below 5000 feet, Upper Gila River Valley, White Mountains of 
  Graham and Greenlee Counties, Galiuro and Pinaleno Mountains, 
  Chiricahua Mountains and Dragoon and Mule and Huachuca and 
  Santa Rita Mountains.

* WHEN...From 11 AM to 7 PM MST Today.

* IMPACTS...Gusty winds could topple or blow around unsecured 
  objects. Strong cross winds could affect high profile 
  vehicles. Winds may produce areas of blowing dust, especially 
  along Interstate 10 near the Willcox Playa and between Willcox 
  and the New Mexico state line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
384 
WWUS75 KTWC 310158
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
658 PM MST Thu Mar 30 2023

AZZ507>513-310300-
/O.EXP.KTWC.WI.Y.0007.000000T0000Z-230331T0200Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Benson, Willcox, Douglas, 
Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, 
Bisbee, and Canelo Hills
658 PM MST Thu Mar 30 2023

...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

The wind continued to diminish in speed this evening. Thus, the 
advisory will expire on time at 7 PM MST.

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 28, 2:36 PM MST, 12 hours 18 minutes earlier.

Area forecast discussion, Mar 28, 2:36 PM MST, 12 hours 18 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
236 PM MST Tue Mar 28 2023

.SYNOPSIS...Another dry and warm day is expected before a passing
weather system brings clouds, gusty winds, cooler temperatures and a
slight risk of showers north on Thursday. It will remain cool Friday
before warm temperatures return for next weekend.

&&

.DISCUSSION...Temperatures jumped nicely this afternoon with a light
southwest wind picking up. This wind is the initial sign of an
approaching storm system and we will get one more day of warmer than
average temperatures tomorrow afternoon with a slight stronger
southwest breeze before it rolls in.

Thursday the sharp upper level trough slides into California
Thursday resulting in an increase in moisture and even stronger
southwest winds developing, primarily for areas east and southeast of
Tucson. The strongest winds will be found near the New Mexico border
and we will likely need a Wind Advisory for parts of Cochise,
Greenlee and Graham counties when we get closer in time. The cool
temperatures and increase in moisture will result in a significant
jump in humidity with lower and mid level clouds rolling into the
area Thursday. Rain is expected to be tough to come by this far south
with only a few very light showers mainly north of Tucson. What does
occur will be impactful.

Friday we will be on the backside of the trough with drier air
returning, although it will remain a good 10 degrees cooler than
normal. (sound familiar?) This time the cool temperatures will be
short lived as Saturday afternoon temperatures rebound nicely with
somewhat warmer than normal readings Sunday into potentially Monday.
Ensembles are hinting at another (weaker) trough rolling through
early next week with a a lot of variation in the solutions so we will
have to wait and see how that one works out.

&&

.AVIATION...Valid through 30/00Z.
Mostly clear with SCT clouds at or above 20k ft AGL at times. SW SFC
winds 8-15 kts with gusts to 25 kts through 29/02Z then winds
becoming light. Then SW winds 10-15 kts with gusts 25-30 kts
developing again Wednesday afternoon. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Tomorrow will be another warm and dry day (Min RH
5-15%) with slightly stronger southwesterly winds. Then, 20-ft Winds
will peak Thursday at 20-30 mph mainly from Tucson eastward as a
weather system impacts the area. This wind will also be accompanied
by cooler temps, higher humidity and a slight risk of very light
showers north of Tucson on Thursday. Possible for conditions to meet
the meteorological requirements for a Red Flag Warning for a few
hours southeast corner of Cochise county. Winds will be there,
humidity and fuel state will be the limiting/complicating factor at
this time. Cool temperatures will linger into Friday before much
warmer temperatures and low humidity levels return for the weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia
Aviation...Cerniglia
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Wind Advisories in Arizona, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.